Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Singularities of mean curvature flow and isoperimetric inequalities in $ \mathbb{H}^3$


Author: Kui Wang
Journal: Proc. Amer. Math. Soc. 143 (2015), 2651-2660
MSC (2010): Primary 53C44; Secondary 52A40
DOI: https://doi.org/10.1090/S0002-9939-2015-12490-2
Published electronically: February 5, 2015
MathSciNet review: 3326044
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we mainly consider the mean curvature flow of surfaces in hyperbolic $ 3$-space. First, we establish the isoperimetric inequality using the flow, provided the enclosed volume approaches zero at the final time. Second, we construct two singular examples of the flow. More precisely, there exists a torus which must develop a singularity in the flow before the volume it encloses decreases to zero. There also exists a topological sphere in the shape of dumbbell, which must develop a singularity in the flow before its area shrinks to zero.


References [Enhancements On Off] (What's this?)

  • [1] B. Andrews and Xuzhong Chen, Curvature flow in hyperbolic spaces, preprint.
  • [2] B. Andrews, Xiaolin Han, Haizhong Li and Yong Wei, Non-collapsing for hypersurface flows in spheres and hyperbolic spaces, to appear in Annali SNS.
  • [3] Bruce Kleiner, An isoperimetric comparison theorem, Invent. Math. 108 (1992), no. 1, 37-47. MR 1156385 (92m:53056), https://doi.org/10.1007/BF02100598
  • [4] Christopher B. Croke, A sharp four-dimensional isoperimetric inequality, Comment. Math. Helv. 59 (1984), no. 2, 187-192. MR 749103 (85f:53060), https://doi.org/10.1007/BF02566344
  • [5] Esther Cabezas-Rivas and Vicente Miquel, Volume preserving mean curvature flow in the hyperbolic space, Indiana Univ. Math. J. 56 (2007), no. 5, 2061-2086. MR 2359723 (2008i:53089), https://doi.org/10.1512/iumj.2007.56.3060
  • [6] F. Marques and A. Neves, Min-Max theory and the Willmore conjecture, Ann. of Math. 179 (2014), 683-782.
  • [7] Felix Schulze, Nonlinear evolution by mean curvature and isoperimetric inequalities, J. Differential Geom. 79 (2008), no. 2, 197-241. MR 2420018 (2009f:53104)
  • [8] Manuel Ritoré, Optimal isoperimetric inequalities for three-dimensional Cartan-Hadamard manifolds, Global theory of minimal surfaces, Clay Math. Proc., vol. 2, Amer. Math. Soc., Providence, RI, 2005, pp. 395-404. MR 2167269 (2006f:53043)
  • [9] Robert Osserman, The isoperimetric inequality, Bull. Amer. Math. Soc. 84 (1978), no. 6, 1182-1238. MR 0500557 (58 #18161)
  • [10] Erhard Schmidt, Beweis der isoperimetrischen Eigenschaft der Kugel im hyperbolischen und sphärischen Raum jeder Dimensionenzahl, Math. Z. 49 (1943), 1-109 (German). MR 0009127 (5,106d)
  • [11] Gerhard Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 (1984), no. 1, 237-266. MR 772132 (86j:53097)
  • [12] G. Huisken, The volume preserving mean curvature flow, J. Reine Angew. Math. 382 (1987), 35-48.
  • [13] Leon Simon, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom. 1 (1993), no. 2, 281-326. MR 1243525 (94k:58028)
  • [14] Peter Li and Shing Tung Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces, Invent. Math. 69 (1982), no. 2, 269-291. MR 674407 (84f:53049), https://doi.org/10.1007/BF01399507
  • [15] Peter Topping, Mean curvature flow and geometric inequalities, J. Reine Angew. Math. 503 (1998), 47-61. MR 1650335 (99m:53080), https://doi.org/10.1515/crll.1998.099
  • [16] Xi-Ping Zhu, Lectures on mean curvature flows, AMS/IP Studies in Advanced Mathematics, vol. 32, American Mathematical Society, Providence, RI, 2002. MR 1931534 (2004f:53084)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C44, 52A40

Retrieve articles in all journals with MSC (2010): 53C44, 52A40


Additional Information

Kui Wang
Affiliation: School of Mathematic Sciences, Fudan University, Shanghai, 200433, People’s Republic of China
Email: 09110180001@fudan.edu.cn

DOI: https://doi.org/10.1090/S0002-9939-2015-12490-2
Keywords: Mean curvature flow, isoperimetric inequality, Willmore energy, hyperbolic space
Received by editor(s): November 24, 2013
Published electronically: February 5, 2015
Additional Notes: The author was sponsored by the China Scholarship Council for two year study at University of California, San Diego.
Communicated by: Lei Ni
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society